January 10, 2022
Content created for the Bezzy community and sponsored by our partners. Learn More
Lior + Lone/Stocksy United
“Hello, migraine attack. I’ve been expecting you.” These are my first thoughts when I wake up.
I’m 3 days into my pill-free week on the combined oral contraceptive pill, and a familiar ache has settled behind my eyes and across my head. It’s been 8 months since I started a new brand of oral contraceptive and every month, each migraine attack has been worse than the last.
I’ve had migraine since age 7, but when I changed contraceptive pills in June 2020, my attacks became much more debilitating. I learned to expect them at the same time every month, and it didn’t take me long to identify the culprit.
Along with menstrual cramps, low energy, and changing moods, my monthly break from the pill signaled another woe: the onset of a migraine attack — and not one I could easily manage with pain medication and rest.
Instead, the pain and nausea left me unable to function and only abated when I started a new pill pack. It felt a little like a withdrawal; I could function well so long as I continued diligently taking my pill each morning, but as soon as I stopped, I was in for a world of pain.
For me, the solution was simple. I suspected the high dose of hormones (particularly estrogen) in my pill was to blame, so I quit cold turkey at the end of my pill packet, vowing off hormonal birth control until I got the attacks back under control.
I nervously awaited the arrival of my first menstrual bleed and hoped it wouldn’t come with the excruciating migraine attacks I’d become accustomed to. It didn’t. I woke at the end of my cycle with the familiar ache of abdominal cramps and the usual foggy fatigue, but there were no migraine symptoms along with it. I was free!
Seven months later, I still haven’t experienced a migraine attack as severe or as debilitating as the ones I struggled through while on the pill. The most discomfort I’ve experienced since is a mild tension headache.
So, with my experience in mind, can hormonal birth control methods really trigger migraine attacks?
I put this question to Chris Blatchley, MD, medical director of The London Migraine Clinic. He doesn’t like to refer to “causes” or “triggers” when it comes to migraine. Rather, he says it’s more accurate to say some people have a “propensity” for the condition, and certain things “bring them on.”
Migraine is a sensory processing disorder, he explains, and there are three elements to it:
A change in hormones, such as the hormonal dip many women experience when taking a break from the pill, can be seen as a kind of input. How our brains process this is highly individual, though, so not everyone will be affected.
“Hormone levels are extremely important for some people,” says Blatchley. “There are some people who only have migraine attacks around their periods and that tends to be called menstrual migraine. These people are affected by a drop in estrogen levels that can [bring on an attack].”
A 2018 study looked at migraine attacks during perimenopause and associated fluctuating estrogen levels with migraine prevalence, even identifying estrogen withdrawal as a viable trigger.
Plus, a research review published in 2021 concluded that estrogen levels are “very likely” to play a role in the development of migraine, particularly when estrogen dips below a certain level.
Another 2018 study draws similar conclusions, associating an abrupt decline in estrogen levels with the onset of migraine attacks.
For me, there was only one solution: taking an extended break from all hormonal birth control.
But that’s not an option for everyone, and stopping birth control without a backup plan can lead to unplanned pregnancies. Fortunately, there are other ways.
Blatchley says finding what works best for you is mostly trial and error, and solutions are highly individual: What works for one person doesn’t necessarily work for another.
“If you’re on the combined oral contraceptive, it was designed to have a week’s gap to give a bleed, but there’s no real reason why that has to be the case. You can reduce the chance of migraine by either cutting down the break from a week to three days, or by taking it consistently. That very often helps,” he says.
I’ve also considered switching to a pill that’s lower in estrogen or even the progestin-only minipill. Blatchley says this can work for some women.
“The minipill can flatten out your hormones, which can be helpful for migraine,” he explains. “It’s really a matter of trying what’s right for you. And it’s important to talk to your doctor about it.”
If you’re mid-attack or are reluctant to adjust your birth control methods, there are, fortunately, other ways of both preventing and lessening the severity of migraine attacks.
Consider tracking the symptoms you experience at different points in your menstrual cycle and talking with your doctor to find a treatment plan that works for you.
The reason for migraine attacks is complex and varies widely from person to person. However, there is a documented link between hormonal birth control and migraine prevalence that appears to be the result of fluctuating hormone levels.
Fortunately, there are ways to find relief, whether it’s by adjusting your birth control methods or finding the preventive and rescue treatments that work best for you.
Medically reviewed on January 10, 2022
Have thoughts or suggestions about this article? Email us at firstname.lastname@example.org.
About the author